Fentanyl-related deaths spike in B.C.

The majority of deaths involved individuals who mistakenly took fentanyl. Fentanyl has been found in marijuana.

“You can’t see it, smell it or taste it, but if your drug of choice is cut with fentanyl, it can kill you.”

That is what states the website of the “Know Your Source” campaign, created by Vancouver Coastal Health and other partners to help educate drug users about the risks of fentanyl.

According to the Canadian Community Epidemiology Network on Drug Use, between 2009 and 2014 there were at least 655 deaths in Canada where fentanyl was determined to be a cause or a contributing cause, and 1019 drug poisoning deaths where fentanyl was detected in post-mortem toxicological screening.

Within the last six years, the number of fentanyl deaths in Canada’s four largest provinces – British Columbia, Alberta, Ontario and Quebec – has increased markedly. Just in British Columbia, there were 152 fentanyl-detected deaths between 2012 and 2014.

The report also indicates that the majority of fentanyl-detected deaths in B.C. involved mixed illicit drug overdose circumstances – individuals who thought they were using heroin, oxycodone, cocaine or another substance, but mistakenly took fentanyl.

Provincial health authorities have also been warning recreational drug users that fentanyl has been found in batches of seized marijuana.

According to corporal Terry Gillespie with the Burns Lake RCMP, there hasn’t been any reports of fentanyl-related deaths in Burns Lake. However, fentanyl is a “very large concern” for the Burns Lake detachment given its prolific spread throughout British Columbia.

“Our recommendation to the public would be to not take any narcotic that hasn’t been prescribed by a doctor and obtained through a pharmacy,” said Gillespie.

Fentanyl-related deaths have been reported in Prince George and Fort St. John.

Fentanyl is a synthetic opiate narcotic, a prescription drug used primarily for cancer patients in severe pain. It is roughly 50 to 100 times more toxic than morphine. The substance can take the form of liquid, powder or pill, and can be masked in virtually any consumable product.

According to Dr. Mark Lysyshyn, Medical Health Officer for the Vancouver Coastal Health, it’s important for people to recognize the signs of an overdose and what to do in case it happens.

Signs of an overdose include severe sleepiness; slow heartbeat; trouble breathing; slow, shallow breathing or snoring; cold, clammy skin; trouble walking or talking. If any of these signs are observed in someone who is known to, or suspected of, taking illicit drugs, call 911 immediately.

For more information about fentanyl and its risks, visit http://knowyoursource.ca